Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

Top Ten Research Reports of 2003

5. Impact of HIV Infection and HAART on Serum Lipids in Men

February 2004

Riddler S. A., Smit E., Cole S. R. et al. Impact of HIV Infection and HAART on Serum Lipids in Men. JAMA. 2003 June 11; 289(22):2978-82.


Background

Much of the dyslipidemia observed in HIV-infected people has been pinned on HIV therapies. Yet lipid abnormalities -- specifically elevated triglyceride and low HDL cholesterol levels -- are well documented in HIV-infected patients who have never received antiretrovirals. Teasing apart the relative contributions of antiretrovirals and HIV infection itself has been challenging. The ideal way to analyze exactly the part each plays in creating lipid abnormalities would be a longitudinal follow-up of HIV-negative people who become infected and then, after some time, start antiretrovirals. That is exactly what Riddler and colleagues did.


What Is New Here?

The power of the Multi-Center AIDS Cohort Study (MACS) never ceases to amaze. This prescient, observational study enrolled HIV-infected and HIV-uninfected gay and bisexual men at the beginning of the epidemic and has been following many of these men ever since. Fifty of the 517 participants in the MACS cohort who seroconverted during the study had pre-infection, post-infection and post-antiretroviral therapy initiation non-fasting serum for cholesterol levels available.

What was observed in this study was fascinating. Prior to HIV infection, the men had fairly typical cholesterol profiles. Subsequent to acquisition of HIV, their total cholesterol, LDL cholesterol and HDL cholesterol all dropped (triglycerides were not measured). After the initiation of antiretroviral therapy -- predominantly with PI-based regimens -- their total cholesterol and LDL cholesterol rose above the pre-HIV infection baseline but to levels that would be predicted with age adjustment. Interestingly, antiretroviral therapy did not reverse the decline in HDL cholesterol observed following HIV infection.

Advertisement

The Bottom Line

The study provided a unique vantage point from which to look at the effect of antiretrovirals on lipids, and its findings are provocative. There is no argument that many agents affect lipids, creating a profile that in HIV-uninfected populations is associated with atherosclerosis development. We even know that 500 mg of ritonavir twice a day in HIV-uninfected volunteers raises cholesterol and triglycerides.10 However, the finding that total cholesterol and LDL cholesterol rise to levels consistent with those that exist prior to HIV infection challenges the contention that antiretrovirals alone raise lipids to pathologic levels. Rather, it appears that HIV therapy actually reverses much of the lipid-suppressive effect of HIV itself. Why this reversal seems to happen with some antiretrovirals and not others is unclear. At present, this remains a fascinating observation that may help put the dyslipidemias we are seeing in perspective.

It is likewise unclear why a patient's HDL cholesterol level remains low following HIV infection. With increased use of NNRTIs, which tend to increase HDL cholesterol, this may change. Additionally, whether the results seen here will also be the case among more diverse populations -- such as African Americans and women -- than those in the mostly white, male MACS study is not known and may not be known anytime soon given the unique circumstances of this study. Regardless, lipid elevations during antiretroviral therapy should continue to be considered seriously and treated when appropriate.


Reference

  1. Purnell J. Q., Zambon A., Knopp R. H. et al. Effect of Ritonavir on Lipids and Post-Heparin Lipase Activities in Normal Subjects. AIDS. 2000 Jan 7; 14(1):51-7.


For a complete index of The Body Pro's HIV JournalViews, click here!

Please note: Knowledge about HIV changes rapidly. Note the date of this article, and before treating patients or employing any therapies described in these materials, verify all information independently. If you are a patient, please consult a doctor or other medical professional before acting on any of the information presented in this article.

© 2004 Body Health Resources Corporation




  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

This article was provided by TheBodyPRO.com. It is a part of the publication HIV JournalView.
 

Tools
 

Advertisement